bannerHON
img
HONnews
HONnews
img PATIENT / PARTICULIER img PROFESSIONNEL DE SANTE img WEBMESTRE img
img
 
img
HONcode sites
Khresmoi - new !
HONselect
News
Conferences
Images

Themes:
A B C D E F G H I
J K L M N O P Q
R S T U V W X Y Z
Browse archive:
2018: S A J J M A M F J
2017: D N O S

 
  Other news for:
Hypertension
 Resources from HONselect
Affected by the Valsartan Heart Drug Recall? Here's What to Do

By E.J. Mundell

THURSDAY, July 19, 2018 (HealthDay News) -- After the U.S. Food and Drug Administration announced last week that certain brands of blood pressure medicines contained a carcinogen and were being recalled, many patients may wonder what's next for their cardiovascular care.

The FDA said it mandated the recall because valsartan medicines from a Chinese manufacturer, Zhejiang Huahai Pharmaceuticals, were found to contain N-nitrosodimethylamine (NDMA), "a probable human carcinogen."

The agency noted that not all valsartan medicines for high blood pressure or heart failure are being recalled, only the affected brands.

"To determine whether a specific product has been recalled, patients should look at the drug name and company name on the label of their prescription bottle. If the information is not on the bottle, patients should contact the pharmacy that dispensed the medicine," the FDA said in an agency news release.

The recalled products include valsartan distributed by: Major Pharmaceuticals, Solco Healthcare and Teva Pharmaceuticals Industries Ltd. It also includes valsartan/hydrochlorothiazide formulations distributed by Solco Healthcare and Teva.

But even if you are taking one of the recalled meds, don't stop using it immediately. The FDA stressed that "because valsartan is used in medicines to treat serious medical conditions, patients taking the recalled valsartan-containing medicines should continue taking their medicine until they have a replacement product."

One cardiologist agreed with that advice.

"The best remedy we are telling our patients is to contact their pharmacist and request they take an appropriate brand that does not have this impurity," said Dr. Satjit Bhusri, a heart specialist at Lenox Hill Hospital in New York City.

"There are many other substitutes for this medication, and that is an important discussion all patients should have with their physician," Bhusri said.

He pointed out that "patients on the heart failure combo drug Entresto, which contains valsartan, have not been affected."

Dr. Michael Goyfman directs clinical cardiology at Northwell Health's Long Island Jewish Forest Hills in New York City. He stressed that none of this should undermine people's faith in valsartan.

"The contaminant itself is the issue; valsartan otherwise remains an effective medication to treat high blood pressure and heart failure," Goyfman said.

And he agreed that no one should stop taking the recalled drugs immediately.

"Doing so may worsen their blood pressure and can lead to worsening heart failure, a stroke or a heart attack, which are possibly more significant risks than those from NDMA exposure," Goyfman said.

The FDA added, "Zhejiang Huahai has stopped distributing its valsartan API [active pharmaceutical ingredient], and the FDA is working with the affected companies to reduce or eliminate the impurity from future products."

More information

Find out more about the care of high blood pressure at the American Heart Association.

SOURCES: Satjit Bhusri, M.D., cardiologist, Lenox Hill Hospital, New York City; Michael Goyfman, M.D., director, clinical cardiology, Northwell Health's Long Island Jewish Forest Hills, New York City; U.S. Food and Drug Administration, news release, July 13, 2018

Copyright © 2018 HealthDay. All rights reserved. URL:http://consumer.healthday.com/Article.asp?AID=735970

Resources from HONselect: HONselect is the HON's medical search engine. It retrieves scientific articles, images, conferences and web sites on the selected subject.
Heart
Blood
Heart Failure, Congestive
Hypertension
The list of medical terms above are retrieved automatically from the article.

Disclaimer: The text presented on this page is not a substitute for professional medical advice. It is for your information only and may not represent your true individual medical situation. Do not hesitate to consult your healthcare provider if you have any questions or concerns. Do not use this information to diagnose or treat a health problem or disease without consulting a qualified healthcare professional.
Be advised that HealthDay articles are derived from various sources and may not reflect your own country regulations. The Health On the Net Foundation does not endorse opinions, products, or services that may appear in HealthDay articles.


Home img About us img MediaCorner img HON newsletter img Site map img Ethical policies img Contact